Wyoming, 2019

Hail in Wyoming, August 21, 2019

August 21, 2019 · NWS RIW · 1 event in 1 county or zone

A thunderstorm rapidly developed over Natrona County, Wyoming and became severe as it approached the Natrona-Converse County, Wyoming line. The fire department reported up to golf ball size hail northeast of Evansville, Wyoming along Cole Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm rapidly developed over Natrona County, Wyoming and became severe as it approached the Natrona-Converse County, Wyoming line. The fire department reported up to golf ball size hail northeast of Evansville, Wyoming along Cole Creek Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 4:46 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 4:46 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
546 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM MDT Wed Aug 21 2019

Today the west and southwest continue to be hot and dry with RH
values in the teens to even a few single digits. Highlights are
not out for today as winds will still be too light. The bigger
story today is instead the threat for strong to possibly severe
storms across central and northern WY. RH and dewpoints are both
higher on the eastern side of the Divide mainly thanks to the
boundary that previously moved into those areas yesterday. Skies
were clear this morning and there is plenty of time for heating
and instability to grow. With this set up of moister air and
growing instability the weak shortwave moving into the area fired
off a few storms even sooner than previously anticipated. Storms
have been mainly sticking to the mountains and have decreased in
strength when moving into lower elevations. Based on mesoscale
analysis, NAM was indeed a bit too aggressive with CAPEs and GFS
has done a better job with predicting 2000 J/kg. Both the NAM and
HRRR have showers and storms lingering in eastern areas the
longest with all activity ending by 06Z. The main threat from any
storm will be strong winds and some smaller hail, but even weaker
showers could produce strong gusts when they collapse and die.

Thursday morning, the upper level trough axis should be over Idaho.
This trough is bringing a cold front, increased moisture and
precipitation chances, and also will tighten the pressure
gradient. As just the tail end of the system will impact WY, the
northern third of the state has the greatest chance of showers and
thunderstorms. Southwestern WY will remain dry. Breezy winds will
develop across the state as the pressure gradient tightens
through the day with the approach of the system. Wind gusts will
be strongest across southern portions; gusts 30 mph to 35 mph are
currently expected. With the moisture from this system confined to
the north and a mostly west flow prevailing in the south, RH
values will once again be in the teens to single digits across the
south. The low RH and gusty winds will combine to create critical
fire weather during the afternoon and evening hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 202 PM MDT Wed Aug 21 2019

On Thursday night, the strong shortwave trough axis will track
across the CWA. The models are still indicating -7 lifted indices
over Johnson County by 00Z Friday along with elevated capes.
Strong thunderstorms are still possible well into the evening in
Johnson County Thursday evening. The NAM is the fastest bringing
the trough axis through Thursday night with the other models
bringing it through Friday, along with a mid and upper level low
trying to cut off over Northern Wyoming Friday, but should be
inconsequential with lack of moisture. High temperatures will be
several degrees cooler Friday east of the divide behind the trough
axis and associated weak cool front due to come through Thursday
night. Winds with this strong shortwave will likely extend the
critical fire weather conditions into Friday along with the low RH
behind the trough axis.

By Saturday, we will be in a well established zonal flow as a fast
west northwest flow establishes over the Northwest quarter of the US
including Wyoming. A fast moving shortwave within the flow could be
enough to kick of some thunderstorm activity in our northeast zones
Saturday evening and to a lesser extent late Sunday. Otherwise, the
winds will be the most prominent feature with this next shortwave as
winds surface under the right front quad of the associated jet max.
These winds will usher in drier air so Sunday is shaping up to be
another potentially critical fire weather day. Temperatures will
increase Sunday as well, with highs in the 90s east and 80s west.
Similar conditions are expected Monday with continued breezy
conditions as another ripple in the flow keeps the gradient rather
tight, but with slightly higher RH and decreased temperatures.

The models are struggling with the timing and placement of the next
shortwave feature for Tue/Wed. The GFS keeps the jet well to our
northeast and without a shortwave feature to speak of for our area.
The Euro tracks this next shortwave through us Tuesday and the
Canadian Wednesday. With the uncertainty of the models, kept very
low pops in the north and northeast for Tuesday and Tuesday night.
The steering winds will be from the north northwest behind this
trough coincident with an associated cold front,  so at some point
during the middle of next week, we should see a trend of noticeably
cooler weather as 700mb temps begin to drop to 6C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 542 PM MDT Wed Aug 21 2019

Slow-moving thunderstorms arrayed in a line from near KWRL to KCPR.
These are the two terminals most likely to be impacted, particularly
KCPR where heavy rain could produce brief MVFR. This convection is
slowly moving east and is expected to decrease in intensity and
coverage between 02Z-03Z/Thu with only a few lingering showers
through 04Z/Thu. Other terminals should be VFR through the forecast
period. Thursday morning will be quiet with light winds. However,
another round of convection will develop Thursday afternoon with
most impacts across the north. Have not included VCSH at this time,
but KCOD, KWRL, and KJAC hold the most potential. Winds will also
pick up in the afternoon and will become breezy for most
terminals with highest winds gusts at at KRKS and KCPR.

&&

.FIRE WEATHER...
Issued AT 202 PM MDT Wed Aug 21 2019

...Multiple Fire Weather Watches for Thursday afternoon across
southwest Wyoming...

Conditions today will be similar to Tuesday with isolated to
scattered thunderstorms returning mainly over the mountains during
the remainder of this afternoon. Some storms may be strong with
gusty winds being the main threat. West of the Divide will remain
hot and dry this afternoon, with poor RH recovery tonight. Winds
will be stronger today than Tuesday but not to the point of causing
fire concerns. Thursday will see a cold front push across Wyoming
east of the Divide. This will bring more afternoon showers and
thunderstorms east of the Divide, mainly in zones 281 and 285, and
increase winds in the still very dry areas west of the Divide. A
Red Flag Warning has been issued for many fire zones along and
west of the Divide for Thursday afternoon and evening. These
critical fire weather conditions will extend into Friday across
the southern zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Thursday for WYZ288-289-
300.

Red Flag Warning from noon Thursday to 8 PM MDT Friday for
WYZ277>279.

&&

SHORT TERM...Bourque
LONG TERM...Lipson
AVIATION...Jones/Bourque
FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 21, 2:37 PM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
337 PM MDT Wed Aug 21 2019

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
337 PM MDT Wed Aug 21 2019

...RED FLAG WARNING for Southwest Wyoming West of the Divide Valid
from 12 Noon Thursday through 8 PM Friday...

...RED FLAG WARNING for Portions of Central Wyoming East of the
Divide Valid from 12 Noon Thursday through 8 PM Thursday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated to widely scattered thunderstorms are possible this
afternoon in north and central Wyoming. Some storms could become
strong with the main threat being gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated to widely scattered thunderstorms in the
north. Strong gusty winds and low relative humidities in southwest
Wyoming as well as across portions of Central Wyoming east of the
Divide is expected. A Red Flag Warning has been issued for much
of the areas west of the Continental Divide, as well as portions
of Central Wyoming east of the Divide.

Friday...Strong gusty winds and low relative humidities in southwest
Wyoming. A Red Flag Warning has been issued for much of the areas
west of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 21, 5:50 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
650 PM MDT Wed Aug 21 2019

WYZ008-009-220130-
Bighorn Mountains Southeast-Bighorn Mountains West-
650 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EAST
CENTRAL WASHAKIE COUNTIES UNTIL 730 PM MDT...

At 647 PM MDT, Doppler radar was tracking thunderstorms over the
southern Bighorn Mountains between Big Trails and Mayoworth. These
storms were almost stationary, but were developing northward with
time.

The main hazard will be torrential rainfall around half an inch in
short as about 20 minutes. Small hail and gusty winds are also
possible with these storms.

The heavy rain in a short amount of time will cause rapid rises on
small creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4362 10702 4367 10726 4401 10720 4394 10687
TIME...MOT...LOC 0047Z 219DEG 9KT 4374 10712

21
Special weather statement, Aug 21, 6:13 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
713 PM MDT Wed Aug 21 2019

WYZ009>011-220215-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
713 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 815 PM
MDT...

At 710 PM MDT, Doppler radar was tracking numerous showers and
thunderstorms across central and southern Johnson County. Wind gusts
between 40 and 50 mph will spread northward across Johnson County
well ahead of the thunderstorms.

Very heavy rain will occur with the strongest thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4374 10602 4378 10702 4411 10697 4455 10690
      4456 10603
TIME...MOT...LOC 0108Z 185DEG 8KT 4369 10664

21
Local storm report, Aug 21, 6:20 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WORLAND                 44.02N 107.96W
08/21/2019                   WASHAKIE           WY   EMERGENCY MNGR

            STREET FLOODING WITH A COUPLE ROADS BEING
            CLOSED.

&&

21
Special weather statement, Aug 21, 6:42 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
742 PM MDT Wed Aug 21 2019

WYZ009-010-220215-
Bighorn Mountains Southeast-Northeast Johnson County-
742 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
815 PM MDT...

At 737 PM MDT, local law enforcement reported a strong thunderstorm
over Powder River Pass near Hazelton Road producing copious amounts
of small hail and very heavy rainfall. Hail is covering the road and
roads will be slick in this area. There will be also significant
ponding of water on roadways, and expected rapid rises on small
creeks in this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 10679 4416 10682 4414 10682 4412 10681
      4409 10681 4410 10705 4412 10705 4414 10704
      4416 10707 4421 10706 4421 10707 4439 10709
      4437 10672
TIME...MOT...LOC 0137Z 183DEG 14KT 4417 10694

21
Special weather statement, Aug 21, 6:53 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
753 PM MDT Wed Aug 21 2019

WYZ009-010-220215-
Bighorn Mountains Southeast-Northeast Johnson County-
753 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 815 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saddlestring, which is 7 miles northwest of Buffalo, moving northeast
at 10 mph.

The main hazards will be torrential rainfall in a short amount of
time. Pea size hail and winds in excess of 40 mph will also be
possible with this storm.

This strong thunderstorm will impact Lake De Smet and Fort Phil
Kearny Historical Site.

This includes Interstate 90 between mile markers 42 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4447 10661 4428 10683 4441 10700 4456 10685
      4456 10670
TIME...MOT...LOC 0152Z 225DEG 8KT 4440 10685

21
Local storm report, Aug 21, 7:57 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
857 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     1 S LINCH               43.60N 106.20W
08/21/2019  M62 MPH          JOHNSON            WY   MESONET

            MESONET STATION EW8925 LINCH.

&&

21

The radar

The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
August 21, 8:55 PM MST to 9:00 PM MST
Where
Natrona County, 6 mi NE of Evansville to 5.91 mi NNW of Fry
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.931, -106.186

Firefighters reported golf ball size hail along Cole Creek Road north of Evansville, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849798.